A Health Canada review found there is a risk of psychiatric withdrawal effects when women who use the drug domperidone to stimulate breast milk production suddenly stop taking it.
Health Canada will update the product monograph, or scientific description of a drug’s properties, “to note that cases of psychiatric withdrawal have been reported,” the regulator said in a statement published on its Medications and Health Products Portal. He has also issued updated guidelines for doctors and other health care providers informing them of the risk.
Domperidone is a gastrointestinal medication approved in Canada to speed digestion at a maximum recommended dose of 30 mg per day. TO CBC investigation in December 2022 found that it is regularly prescribed in doses several times higher than those to help women produce breast milk, a purpose for which it has never been authorized in Canada.
Domperidone is also prescribed off-label for other reasons, including to stimulate lactation using doses typically three to five times higher than the approved gastrointestinal use. Of the nine cases reviewed by Health Canada, eight involved doses greater than 30 mg/day to stimulate lactation.
The women told CBC that when they stopped taking the medication, they experienced extreme anxiety, panic attacks, insomnia and intrusive thoughts so severe that they left them unable to function or care for their children, often for months.
Some women were forced to stop working or move in with their parents. At least one tried to take his own life.
A Montreal mother’s blog recounts the experience
Montreal resident Jamie Robinson experienced debilitating panic attacks and extreme anxiety when she stopped taking domperidone eight months after her daughter was born. He remembers having a hard time explaining it to doctors, some of whom told him he had postpartum depression.
“I felt like there was so much difficulty conveying the level of crisis that domperidone brought to my life that words like anxiety or depression…can’t even begin to address the intensity of the experience,” she said.
Robinson’s psychologist, Karen White, linked his sudden and severe reactions to stopping domperidone, which blocks dopamine in the brain and can act as an antipsychotic.
At home and mentally unable to work or care for her son, Robinson searched for reports of similar reactions and found little medical guidance. But on social media she found dozens of other mothers who had experienced similar symptoms when they stopped taking domperidone.
She compiled her experiences into a blog in the hopes, she said, that other women would have the information about how to stop the medication that she didn’t have.
Robinson also encouraged women to report their symptoms to Health Canada. Online database of adverse reactions.
Health Canada review confirms link
Two years later, a Health Canada review of reports from that database and case studies published in other countries confirmed the link.
“Health Canada’s review of available information found an association between abrupt discontinuation or tapering of domperidone, used off-label to promote lactation, and psychiatric withdrawal events including, but not limited to, depression, anxiety and insomnia “the agency said in a statement to CBC. The review began in December 2022.
In eight of the nine cases reviewed by Health Canada, the total daily dose of domperidone was higher than the recommended maximum of 30 mg per day, according to the statement.
“Domperidone should be used at the lowest possible dose for the shortest duration necessary,” the agency said.
Health Canada has issued previous warnings about the drug’s potentially dangerous cardiac side effects, and domperidone is banned in the United States for this reason.
Approximately 1.7 million domperidone prescriptions were filled in 2021, according to Health Canada. It is not known how many were for breastfeeding. It is also not known how often the psychological effects of withdrawal occur, because the only data that exists in Canada is what patients themselves report through the adverse reactions database.
This is generally considered an undercount because people may not realize that the reactions could be a response to the medication or may not be aware of the database’s existence.
But experts interviewed by CBC generally believe these types of reactions are rare.
Both International Breastfeeding Center in Toronto and the Herzl-Goldfarb Breastfeeding Clinic in Montreal describe domperidone as a safe medication to help stimulate lactation in women who struggle to breastfeed.
Social media groups are filled with accounts of women who have successfully breastfed their babies after taking the medication.
Gradual tapering of medication
Dr. Bev Young is a perinatal psychiatrist in Toronto and co-founder of Bria, a virtual mental health clinic for women. Over more than two decades in this field, she says she has seen certain reactions to domperidone many times.
“One of the questions I’ve learned to ask, especially when I see women who come in with acute anxiety, that very severe anxiety that… appears quite suddenly, is: ‘Have you been taking domperidone recently and have you discontinued it?'”
Tapering off the medication slowly rather than stopping it cold turkey may reduce the risk of such withdrawal symptoms, Young says. For women prescribed high doses, this can mean taking up to 16 weeks to taper.
While some women receive these types of instructions from providers, Young says others do not.
And others, like Robinson, are told to cut back on the medication, but only so their breast milk supply isn’t suddenly cut off. Robinson wasn’t worried about that because he had decided to stop breastfeeding, so he stopped cold turkey.
front burner28:18Questions about the ‘miracle’ drug used for breastfeeding
Both Young and Robinson say having public guidance from Health Canada will help women make an informed decision about whether they should take the medication for this purpose.
“I think it’s a big win,” Robinson said.
“I mean, this is really, when I started doing activism about this, this is what I expected, it’s just that there would be more information… some kind of causal link at least established in a place where people could find it.”
If you or someone you know is struggling, here’s where you can get help: